Hail, Sherman
- When
- June 20, 6:15 PM MST
- Where
- Sherman County, 7 mi S of Ruleton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.233, -101.883
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:16 PM MST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 216 PM MDT SUN JUN 20 2004 .DISCUSSION...WEATHER PATTERN CONTINUES TO CHANGE LITTLE FROM THE PAST FEW DAYS. FORECAST CHALLENGES ARE CHANCES FOR CONVECTION AND HOW MUCH PRECIPITATION FALLS OVER OUR AREA TONIGHT ESPECIALLY ACROSS THE SOUTH. THEN FORECAST CHALLENGES BECOME TEMPERATURES AND PRECIPITATION CHANCES EACH DAY THROUGH DAY 7. 19Z SURFACE MAP SHOWED A HIGH PRESSURE RIDGE FROM KANSAS EASTWARD TO OHIO WHILE A STATIONARY FRONTAL BOUNDARY WAS TO OUR SOUTH ACROSS TEXAS INTO SOUTHERN COLORADO. UPPER AIR ANALYSIS SHOWED AMPLIFIED UPPER RIDGE OFF THE PACIFIC NORTHWEST COAST. WILL GO WITH ETA MODEL AS THE MODEL OF CHOICE THIS PACKAGE SINCE IT HAS PERFORMED A LITTLE BETTER WITH POSITION AND STRENGTH OF SURFACE RIDGE AND FRONT AS WELL AS DOING BEST WITH TEMPERATURES AND MOISTURE FIELDS. FOR TONIGHT AGAIN EXPECTING ANOTHER COMPLEX OF THUNDERSTORMS FORMING OVER THE COLORADO MOUNTAINS TO MOVE PROGRESSIVELY EASTWARD IN WESTERLY UPPER LEVEL FLOW. A FEW OF THESE STORMS MAY BECOME SEVERE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN COLORADO ZONES UNTIL 8 PM MDT. ANOTHER CONCERN WITH CONVECTION WILL BE HYDROLOGIC ACROSS PARTS OF OUR AREA. AREAS ALONG AND SOUTH OF INTERSTATE 70 HAVE NOW HAD FOUR OR FIVE CONSECUTIVE DAYS OF SIGNIFICANT RAINFALL RESULTING IN SATURATED GROUND. FLASH FLOOD GUIDANCE OVER OUR SOUTHERN TWO ROWS OF ZONES IS AROUND AN INCH OR LESS WHICH WILL COULD BE MET TONIGHT. WILL ISSUE A FLASH FLOOD WATCH WITH THE AFTERNOON PACKAGE FOR OUR ZONES ALONG AND SOUTH OF A GOVE KANSAS TO WILD HORSE COLORADO LINE FROM 6 PM MDT TODAY UNTIL 6 AM MDT TOMORROW MORNING. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE 50S. WILL CARRY LIKELY POPS FOR ALL ZONES. LOW LEVEL SOUTHERLY JET EXPECTED TO KICK IN THIS EVENING ALSO HELPING SUPPORT CONVECTION. WILL ALSO MENTION FOG OVERNIGHT AS WELL WITH ALL THE MOISTURE AROUND. FOR MONDAY ANOTHER COLD FRONT MOVES SOUTH INTO THE AREA IN THE MORNING PASSING GOODLAND 18Z TO 21Z TIME FRAME. MODELS FORECAST THE FRONT TO SLOW DOWN TO OUR SOUTH AS DID THE LAST COLD FRONT. EXPECT TO SEE LOTS OF CLOUDS AND SOME PEAKS OF SUN. HIGH PRESSURE RIDGE WILL SLIDE INTO NORTHERN HALF OF FORECAST AREA LATE MONDAY AFTERNOON AND MONDAY NIGHT. COLD AIR ADVECTION AND MOIST UPSLOPE FLOW EXPECTED RESULTING IN CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS. AS FOR HIGH TEMPERATURES WILL GO NEAR GUIDANCE TEMPERATURES RANGING FROM UPPER 60S EASTERN COLORADO TO NEAR 74 IN THE HILL CITY AREA. FOR TUESDAY THROUGH WEDNESDAY NIGHT WILL REMAIN IN A COOL AND MOIST WEATHER REGIME AGAIN WITH SOME INTERMITTENT SUN AT TIMES. WILL CARRY 20 PERCENT TO 30 PERCENT CHANCES FOR SHOWERS AND THUNDERSTORMS AS 500 MB COLD POOL ALOFT MOVES OVER THE REGION. WILL WARM TEMPERATURES UP A FEW DEGREES ON TUESDAY INTO THE MIDDLE 70S TO LOWER 80S. EXPECT TO SEE MORE SUN ON WEDNESDAY HELPING TO RAISE HIGH TEMPERATURES 2 OR 3 MORE DEGREES INTO THE MIDDLE 70S TO LOWER 80S. FOR THE EXTENDED FORECAST PERIOD (THURSDAY THROUGH SUNDAY) WILL NOT MAKE ANY MAJOR CHANGES AT THIS TIME. OVERALL WEATHER PATTERN REMAINS GENERALLY ZONAL WITH WEAK UPPER LEVEL SHORTWAVE IMPULSES RIDING UPPER LEVEL WINDS ACROSS THE AREA. SHOULD BE ENOUGH MOISTURE AND HEATING FOR THESE DISTURBANCES TO WORK WITH. WILL MAINTAIN CHANCE POPS FOR THUNDERSTORMS MAINLY LATE AFTERNOON AND EVENINGS EACH DAY. ADDING DAY 7 (SUNDAY) WILL GO WITH PARTLY CLOUDY AND NO PRECIPITATION AT THIS TIME WITH HIGH TEMPERATURES INTO THE MIDDLE 80S AND LOW TEMPERATURES IN THE 50S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH FOR FLASH FLOODING IN EFFECT 3 PM MDT (4 PM CDT) TODAY UNTIL 6 AM MDT (7 AM CDT) MONDAY MORNING...INCLUDING WALLACE...GREELEY...WICHITA...LOGAN AND GOVE COUNTIES. NE...NONE. CO...FLASH FLOOD WATCH IN EFFECT 3 PM MDT TODAY UNTIL 6 AM MDT MONDAY MORNING FOR CHEYENNE COUNTY. && LAMMERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1106 AM MDT SUN JUN 20 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1106 AM MDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY IN EASTERN COLORADO AFTER 2 PM MDT AND THEN MOVE INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE EVENING. WIND PROFILES WILL SUPPORT SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THROUGH EARLY EVENING. THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP INTO A LARGE COMPLEX OVERNIGHT AND MOVE EASTWARD WITH LARGE HAIL AND HEAVY RAIN THE MAIN THREATS. MANY LOCATIONS HAVE RECEIVED SEVERAL INCHES OF RAIN RECENTLY...SO THE POTENTIAL ALSO EXISTS FOR LOCALIZED FLOODING...ESPECIALLY SOUTH OF A LINE FROM WILD HORSE COLORADO TO GOVE KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF NEXT WEEK WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). FS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 122 PM MDT SUN JUN 20 2004 COZ090>092-210200- CHEYENNE CO-KIT CARSON-YUMA- 122 PM MDT SUN JUN 20 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO UNTIL 8 PM MDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH....CHEYENNE...KIT CARSON...AND YUMA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. JOHNSON/FS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 8 SW KIT CARSON 38.68N 102.90W
06/19/2004 1.00 INCH CHEYENNE CO PUBLIC
HAIL COVERING THE GROUND.
&&
JDKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 437 PM MDT SUN JUN 20 2004 KSZ001>004-013>016-027>029-041-042-NEZ079>081-210500- CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-LOGAN-NORTON- RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA- 437 PM MDT (537 PM CDT) SUN JUN 20 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 501 FOR EXTREME SOUTHWEST NEBRASKA AND ALL OF NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT CDT). THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA ARE INCLUDED IN THE WATCH...DUNDY...HITCHCOCK...RED WILLOW. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...LOGAN... NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE...WICHITA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 10 N WRAY 40.22N 102.23W
06/20/2004 0.75 INCH YUMA CO PUBLIC
&&
JOHNSONThe Goodland radar (KGLD), 22 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404762, 5404763, 5404764.